MN, M.D.:My Arms And Legs Are Always Burning And Tingling, What Can I Do?
Q: I’m taking both metformin and levothyroxine. Is it possible for these meds to interfere with each other?
A: It is great you are thinking about possible drug interactions. When someone is taking more than one drug, sometimes one of the drugs can cause the other drug to have an increase in its effects. This can lead to a potential drug overdose. In the same token, one drug can also decrease the effects of the other, or both drugs can combine to create side effects that neither drug would cause alone. This is why I suggest everyone make sure all drugs you take are checked for any possible interactions.
How can you check? Well, talking to your local pharmacist is a good start. As you are getting refills or a new prescription, I would suggest that you ask if any of these medications interact. They should be able to tell you. Of course, your doctor can also tell you this as well. There are also websites that can tell you about possible interactions. One in mind is the CVS – Drug Interaction Checker . You can basically type in your medications and it will check whether there are any possible drug interactions. I looked up metformin and levothyroxine and have not found any possible interactions with these 2 drugs.
Keep in mind that drugs are not the only things that can interact with each other, herbs and even food can cause a change in the effects of your medications. Take, for example, grapefruits. It is well known in the medical community that this fruit, although rather tasty and a great hunger buster, interacts with a lot of drugs out in the market. Other foods such as milk, cheese, licorice, and caffeine (yes, caffeine) can also interact. And for all you health conscious people, even herbs like gingko, St, John’s wort, and kava can effect some medications.